Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 1998, 6:19 AM CDT for Lyon County, Morris County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 6:19 AM CDT (11:19 UTC)
- Expired
- Jun 21, 1998, 6:50 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Morris County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4942 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 13.7
- Supercell composite
- 52.8
The text
As transmitted, in the capitals the NWS used until 2016.
530
WUUS1 KTOP 211121 RRA
SVRTOP
KSC111-127-211150-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CDT SUN JUN 21 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 650 AM CDT
* AT 617 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF DUNLAP...OR ABOUT 14 MILES
NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 35 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
ALLEN
BUSHONG
ADMIRE
DUNLAP
AMERICUS
OLPE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:03 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 21, 3:03 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 AM CDT SUN JUN 21 1998 ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES... FRONTAL BOUNDARY ACROSS SOUTHERN KANSAS IS EXPECTED TO SLOWLY LIFT SLOWLY NORTHWARD THROUGH MONDAY. 70F DEW POINTS TO THE SOUTH OF THE BOUNDARY SHOULD MOVE BACK INTO NORTHEAST KANSAS THIS AFTERNOON...PER ETA FORECASTS. FORECAST SOUNDINGS SHOW CAPES OF 2000 TO 3000 J/KG ACROSS NORTHEAST KANSAS BY AFTERNOON WITH CONVECTIVE INHIBITIONS OF LESS THAN 50 J/KG. ETA/NGM SHOW SOME CONVERGENCE OF 850-700 MB Q-VECTORS MOVING THROUGH DURING THE AFTERNOON. WILL ADD CHANCE POPS FOR TODAY TO CURRENT FORECAST. COMBINATION OF EAST-WEST BOUNDARY...WESTERLY FLOW ALOFT AND AMPLE LOW LEVEL MOISTURE SHOULD SET THE STAGE FOR SEVERAL CONVECTIVE EVENTS THE NEXT 48 HOURS. COULD SEE DECENT RAINS ACROSS THE AREA AS SOUTHERLY FLOW AT 850 MB CONSTANTLY IMPINGES ON THE FRONTAL BOUNDARY. FORECAST SOUNDINGS AGAIN SHOW FAIRLY IMPRESSIVE CAPES (OVER 2000 J/KG ) OVER NORTHEAST KANSAS WITH RELATIVELY SMALL CONVECTIVE INHIBITIONS. WILL INCREASE THE POPS TONIGHT AND MONDAY BASED ON THIS. TEMPERATURES COULD BE TRICKY AS WITH CONVECTIVE COMPLEXES...BUT NGM/FWC AND AVN/FAN NUMBERS LOOK TO BE IN THE BALLPARK. .TOP...NONE. 58
In the hours before
Local storm report, Jun 21, 12:46 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1246 AM CDT SUN JUN 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM 12 NW SENECA KS TORNADO
06/20/98 NEMAHA TORNADO ALONG THE
KS/NEBRASKA BORDER 12
MILES NORTHWEST OF SENECA
0540 PM FRANKFORT KS 1.25 INCH HAIL
06/20/98 MARSHALL
0540 PM 4 NW AXTELL KS 1.75 INCH HAIL
06/20/98 MARSHALL
0547 PM 8 NW SENECA KS TORNADO
06/20/98 NEMAHA TORNADO REPORTED ON THE
GROUND 8 MILES NORTHWEST
OF SENECA BY SHERIFF
0550 PM FRANKFORT KS .75 INCH HAIL
06/20/98 MARSHALL
0559 PM FRANKFORT KS 1.75 INCH HAIL
06/20/98 MARSHALL
0638 PM HAVENSVILLE KS .75 INCH HAIL
06/20/98 POTTAWATOMIE
0640 PM ROBINSON KS
06/20/98 BROWN POSSIBLE FUNNEL CLOUD
0700 PM NETAWAKA KS 1.75 INCH HAIL
06/20/98 JACKSON
0715 PM HOLTON KS .75 INCH HAIL
06/20/98 JACKSON
0732 PM HOLTON KS .75 INCH HAIL
06/20/98 JACKSON
0750 PM NORTONVILLE KS WIND DAMAGE
06/20/98 JEFFERSON TREES UPROOTED IN
NORTONVILLE
0754 PM DENISON KS 1 INCH HAIL
06/20/98 JACKSON
0755 PM DENISON KS .75 INCH HAIL
06/20/98 JACKSON
0808 PM 2 E OSKALOOSA KS .75 INCH HAIL
06/20/98 JEFFERSON
0830 PM NORTONVILLE KS .88 INCH HAIL
06/20/98 JEFFERSON
0832 PM NORTONVILLE KS .88 INCH HAIL
06/20/98 JEFFERSON
0840 PM NORTONVILLE KS .88 INCH HAIL
06/20/98 JEFFERSON
0920 PM 6 W BURLINGTON KS .75 INCH HAIL
06/20/98 COFFEY
0935 PM 4 SE WINCHESTER KS 1.75 INCH HAIL
06/20/98 JEFFERSON
0950 PM 4 SE OSKALOOSA KS .75 INCH HAIL
06/20/98 JEFFERSONLocal storm report, Jun 21, 12:46 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1246 AM CDT SUN JUN 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM 12 NW SENECA KS TORNADO
06/20/98 NEMAHA TORNADO ALONG THE
KS/NEBRASKA BORDER 12
MILES NORTHWEST OF SENECA
0540 PM FRANKFORT KS 1.25 INCH HAIL
06/20/98 MARSHALL
0540 PM 4 NW AXTELL KS 1.75 INCH HAIL
06/20/98 MARSHALL
0547 PM 8 NW SENECA KS TORNADO
06/20/98 NEMAHA TORNADO REPORTED ON THE
GROUND 8 MILES NORTHWEST
OF SENECA BY SHERIFF
0550 PM FRANKFORT KS .75 INCH HAIL
06/20/98 MARSHALL
0559 PM FRANKFORT KS 1.75 INCH HAIL
06/20/98 MARSHALL
0638 PM HAVENSVILLE KS .75 INCH HAIL
06/20/98 POTTAWATOMIE
0640 PM ROBINSON KS
06/20/98 BROWN POSSIBLE FUNNEL CLOUD
0700 PM NETAWAKA KS 1.75 INCH HAIL
06/20/98 JACKSON
0715 PM HOLTON KS .75 INCH HAIL
06/20/98 JACKSON
0732 PM HOLTON KS .75 INCH HAIL
06/20/98 JACKSON
0750 PM NORTONVILLE KS WIND DAMAGE
06/20/98 JEFFERSON TREES UPROOTED IN
NORTONVILLE
0754 PM DENISON KS 1 INCH HAIL
06/20/98 JACKSON
0755 PM DENISON KS .75 INCH HAIL
06/20/98 JACKSON
0808 PM 2 E OSKALOOSA KS .75 INCH HAIL
06/20/98 JEFFERSON
0830 PM NORTONVILLE KS .88 INCH HAIL
06/20/98 JEFFERSON
0832 PM NORTONVILLE KS .88 INCH HAIL
06/20/98 JEFFERSON
0840 PM NORTONVILLE KS .88 INCH HAIL
06/20/98 JEFFERSON
0920 PM 6 W BURLINGTON KS .75 INCH HAIL
06/20/98 COFFEY
0935 PM 4 SE WINCHESTER KS 1.75 INCH HAIL
06/20/98 JEFFERSON
0950 PM 4 SE OSKALOOSA KS .75 INCH HAIL
06/20/98 JEFFERSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 48 min |
| Jun 20, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 31 min |
| Jun 20, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
| Jun 20, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 35 min |
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.